To abruptly stop using benzodiazepines may produce a withdrawal syndrome. These withdrawal symptoms include increased anxiety and insomnia (the inability to fall or stay asleep)—the same conditions for which benzodiazepines are generally prescribed. Because the term "withdrawal" is usually applied to drugs of abuse (as opposed to drugs being taken for therapeutic reasons), the symptoms that occur when a person stops taking benzodiazepines are sometimes called abstinence syndrome or discontinuance syndrome.
Not all patients who take benzodiazepines will experience withdrawal symptoms when the person stops using the drug. Several factors determine whether the withdrawal symptoms will occur:
- The benzodiazepine must be taken long enough so that the person has become dependent on the drug, producing changes in the central nervous system that set the stage for withdrawal symptoms. The syndrome can occur after a person takes prescribed doses of benzodiazepines for several weeks to several months. Taking benzodiazepines once or twice during a crisis, or even for several weeks during a period of severe stress, ordinarily does not set the stage for withdrawal symptoms.
- The dose of drug taken on a daily or nightly basis is also a critical factor. When a person takes more than the prescribed dose, then withdrawal symptoms may develop after a shorter period of use.
- Stopping benzodiazepines abruptly can cause withdrawal symptoms to arise. Stopping abruptly causes blood levels of the drug to drop rapidly. This, in turn, causes levels of the drug in the central nervous system to drop rapidly. Gradual tapering down of benzodiazepines usually prevents the appearance or reduces the intensity of withdrawal symptoms.
- The type of benzodiazepine that a person takes is also a factor. Benzodiazepines can be short acting or long acting. Short-acting benzodiazepines are cleared from the body very quickly, usually within four to about sixteen hours. In contrast, long-acting benzodiazepines may take anywhere from twenty-four to one hundred or more hours to be cleared from the body. The appearance of withdrawal symptoms depends, in part, on the rapidly decreasing blood level of the drug. As a result, a person who stops taking the short-acting benzodiazepines is more likely to experience withdrawal symptoms.
Symptoms of Benzodiazepine Withdrawal
The major symptoms of withdrawal from benzodiazepines are anxiety, restlessness, and difficulty falling asleep. These symptoms may be mild, causing little more than an annoyance for a few days. Or they may be quite severe and even more intense than the symptoms of anxiety or insomnia for which the drugs were initially prescribed. When the initial symptom, such as anxiety or insomnia, returns in a more severe form, this is known as the rebound symptom. Rebound symptoms usually occur within hours to days of stopping the drug and then gradually fade. In some cases, however, the symptoms may be so intense that the patient takes the benzodiazepine again for relief. The patient may continue to take the drug as a way to treat or prevent withdrawal symptoms, rather than to treat an anxiety or sleep disorder that was the original problem.
People who take benzodiazepines for sleep problems may also develop withdrawal symptoms. Rebound insomnia, the most common symptom, typically occurs on the first night and sometimes the second night after a person stops taking short-acting benzodiazepines. Rebound insomnia may be so intense during these nights that the patient may be unwilling to risk another sleepless night and so returns to taking the benzodiazepine. Rebound insomnia is less common with long-acting benzodiazepines.
If untreated, rebound symptoms can last for many months. When this occurs, it is difficult to determine whether the symptoms are still signs of withdrawal, or are signs that the person's original problem (anxiety, insomnia) has returned.
Sometimes new symptoms that did not exist before the patients took benzodiazepines appear after they stop taking the drug. These are true withdrawal symptoms, and they indicate that the functioning of the person's central nervous system has changed. True withdrawal symptoms include headache, anxiety, insomnia, restlessness, depression, irritability, nausea, loss of appetite, indigestion, and unsteadiness. Patients may also become more sensitive to sounds and smells and have difficulty concentrating.
People who previously have been dependent on benzodiazepines, alcohol, or other sedative-hypnotic drugs, such as barbiturates, are more likely to experience withdrawal symptoms after stopping use of benzodiazepines. It is especially important that such patients never stop taking their benzodiazepines abruptly.
The best approach to withdrawal symptoms is to prevent them from occurring. Patients should take the medicine only if it is medically necessary, and they should not take larger doses than prescribed. If a person has been taking a prescribed benzodiazepine, that person should very gradually reduce the dose. Patients should never discontinue these medications abruptly if they have been taking them for more than a few weeks on a regular basis.
Even with gradual decrease of the dose, however, some patients may continue to have troubling symptoms. These patients can be treated with anticonvulsants. Alternatively, the person can start benzodiazepine treatment again, taking a long-acting type of the drug and then very gradually reducing the dose.
For the great majority of patients, benzodiazepine withdrawal is a mild and brief syndrome. Most doctors agree that the benefits of taking benzodiazepines far outweigh any problems with withdrawal when drug treatment is no longer necessary.
WHAT HAPPENS WHEN BENZODIAZEPINE USE STOPS?
When people stop taking benzodiazepines, they often experience a difficult process with many different withdrawal symptoms. Here are some that commonly occur:
ringing in ears
loss of appetite
poor concentration, memory
muscle ache, stiffness
sensitivity to light
More From encyclopedia.com
SYMPTOM , SYMPTOM Freud created psychoanalysis by giving meaning to symptoms. In his writings following Studies on Hysteria (1895d), he continued to investigat… Multiple System Atrophy , Definition Multiple system atrophy (MSA) is a neurodegenerative disease characterized by parkinsonism, cerebellar dysfunction, and autonomic disturba… Tourette Syndrome , Definition Tourette syndrome (TS) is an inherited disorder of the nervous system, characterized by a variable expression of unwanted movements and no… Restless Legs Syndrome , Restless Legs Syndrome Definition Restless legs syndrome (RLS) is a neurological disorder characterized by uncomfortable sensations in the legs and,… Withdrawal , Definition Withdrawal syndrome occurs in drug and alcohol addicted individuals who discontinue or reduce the use of their drug of choice. This proces… Detoxification , Definition Detoxification is a process in which the body is allowed to free itself of a drug. During this period, the symptoms of withdrawal are also…
About this article
Updated About encyclopedia.com content Print Article
You Might Also Like